Iowa, 2022

Damaging Wind in Iowa, May 11, 2022

May 11, 2022 · NWS DMX · 1 event in 1 county or zone

Morning and afternoon convection moved across parts of southern Minnesota along a warm front. Later in the afternoon, convection developed in South Dakota and moved into Northern Iowa and southern Minnesota as the upper level shortwave trough axis passed over.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Morning and afternoon convection moved across parts of southern Minnesota along a warm front. Later in the afternoon, convection developed in South Dakota and moved into Northern Iowa and southern Minnesota as the upper level shortwave trough axis passed over. Remnant outflow boundaries from the morning convection helped to steer the convection, which strengthened into a well organized mesoscale Convective Vortex (MCV). While the primary influences were over Minnesota, there was wind damage reported in northern Iowa with the trailing end of the convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 5:27 PM CST, 42 minutes earlier.

Area forecast discussion, May 11, 5:27 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
627 PM CDT Wed May 11 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 335 PM CDT Wed May 11 2022

Key messaging highlights:

* Severe storms briefly possible northwest into this evening, and
  again tomorrow evening
* Continue warm and humid into tomorrow
* More seasonal temps from the weekend into midweek with a few lower end storm chances

Our higher amplitude pattern will essentially remain in place
through the rest of the work week after the passage of the parent
western CONUS trough and PV anomaly, now moving toward the CA/NV
border. In the mean time, our immediate concern will be convective
trends associated with the Nebraska MCV. The warm front and
associated convergence influenced by the synoptic pattern,
MN outflow, and MCV to some degree, was now fully out of our
forecast area leaving little low level focus this far south and
east. This would leave the last two MCV lobes of lift to drive
convective initiation (CI), with the HRRR suggesting the axis from
northwest Iowa to south of Des Moines may activate soon.
Confidence is not great however, with concerns regarding how much
overly inflated AWOS dewpoints are impacting the HRRR, RAP, its
offshoot SPC mesoanalysis. Several upper 70s to lower 80s
dewpoints were observed, which are unrealistic versus better
calibrated ASOS observations. A midday OAX sounding depicted much
lower MLCAPEs than the SPC mesoanalysis as well, suggesting CI
may be harder to come by this far removed from the MCV. Recent
WoFS output also suggests the better potential near the core,
which seems to be the case per recent radar trends. If cells can
develop in the next several hours this far east they would likely
only briefly reside in our forecast area, and hail and wind would
seem to be the primary threats with higher LCLs and lackluster
0-1km shear, SRH, and storm relative winds diminishing tornadoes
to lesser potential. Once this passes the remainder of the night
appears to be dry but still warm and muggy.

Looking into tomorrow, another warm and humid day is in the
offing with highs into the lower 90s. Although potentially not
quite as unstable as today, MLCAPEs should top 3000 J/kg with
sufficiently low inhibition, especially considering the degree of
kinematic forcing expected along and ahead of the aforementioned
PV anomaly as it and frontogenetical support is nearly phased with
the surface front convergence. Thus confidence in an MCS into
western and central Iowa is much higher than today. Its intensity
may diminish quickly in time however with deep shear lacking.
Much like today, hail and wind would seem to be the better threats
with steep mid level lapse rates and the relative lack of
moisture suggesting cold pool development and elevated DCAPEs.
Similar to this afternoon, there is some tornado potential, but
the 0-1km LCLs and instability/shear parameter space isn't too
favorable. The convection should continue dissipating overnight
into Friday morning, but may redevelop somewhat into peak heating
Friday over the southeast half of the state. The severe weather
potential Friday is less than today and tomorrow with less
instability and similarly low deep shear values.

From the weekend through the middle of next week, generally lower
amplitude flow will then exist across Iowa outside of minor
troughing through the Upper MS Valley late in the weekend. After
this, our flow will be relatively zonal into the middle of next
week. This will keep seasonal temperatures in place with no
extremes anticipated. Regarding precipitation, there will be the
potential for weak convection with the passage of the weekend
system, and then lower confidence chances later next week with
warm/theta-e advection aloft. There is no severe weather signal of
note for this period at this time.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 627 PM CDT Wed May 11 2022

Thunderstorms across northwest Iowa this evening will miss all TAF
sites with VFR conditions persisting through the period. Breezy
south winds will occasionally gust over 20 kts this evening,
diminishing into Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...Hagenhoff
Hazardous weather outlook, May 11, 2:52 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 PM CDT Wed May 11 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
352 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected later this evening, mainly in
northwest Iowa. A few severe storms are possible with the main
threat from large hail and a tornado or two. Damaging wind gusts
may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values into the mid 90s are expected across much of
the area Thursday afternoon.

Another round of storms are expected Thursday night from western
into central Iowa. These may be severe with damaging winds the
main concern at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times through Thursday night.

Dodson

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
May 11, 6:09 PM CST
Where
Emmet County, 1.71 mi SE of Estherville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.400, -94.830

Reports of multiple trees and branches broken off. Largest 1.5 ft in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025401.